Wyoming, 2015

Hail in Wyoming, June 14, 2015

June 14, 2015 · NWS CYS · 15 events in 2 counties and zones

Afternoon and evening thunderstorms over southeast Wyoming produced numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Afternoon and evening thunderstorms over southeast Wyoming produced numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 14, 2:14 PM MST, 55 minutes earlier.

Area forecast discussion, Jun 14, 2:14 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
314 PM MDT SUN JUN 14 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 310 PM MDT SUN JUN 14 2015

WEAK FRONT HAS MOVED THROUGH THE REGION WITH NORTH TO NORTHEAST
WINDS BEHIND IT.  TSTMS HAVE DEVELOPED ALONG THE SFC TROUGH FROM
EXTREME NORTHEASTERN COLORADO INTO CENTRAL NEBRASKA.  THESE STORMS
ARE NOT MAKING MUCH HEADWAY TO THE WEST AND ARE RATHER STATIONARY.
MOST OF THE MODELS SHOW AN UPTICK IN SHOWER/TSTM COVERAGE ALONG AND
EAST OF THE LARAMIE RANGE AFTER 00Z.  THE HRRR DOES SHOW SOME
STRONGER STORMS INITIATING OVER THE NORTHERN LARAMIE RANGE AND
MOVING ACROSS PORTIONS OF CONVERSE AND NORTHERN PLATTE COUNTIES FROM
00-03Z.  LAPS ANALYSIS DOES SHOW 1500 J/KG OF CAPE UP THERE ALONG
WITH A BIT STRONGER FLOW ALOFT THAT YIELDS DEEP LAYER SHEAR OF
AROUND 30KTS.  THE CONVECTIVE ENVIRONMENT WOULD SUPPORT SMALL HAIL
OR EVEN A MARGINALLY SEVERE STORM THROUGH THE EVENING.  THE TSTM
THREAT WILL CONTINUE INTO THE EARLY NIGHT (A BIT LATER THAN NORMAL)
OVER MAINLY SOUTHEAST WY AS THE MODELS INDICATE ELEVATED
INSTABILITY.  GENERALLY HAVE 40-50 PERCENT POPS THROUGH 06Z.  ALSO
ADDED PATCHY FOG ALONG THE LARAMIE RANGE BY LATE TONIGHT...ALTHOUGH
THIS WILL DEPEND ON ANY ONGOING RAIN.

LOTS OF LOW CLOUDS WILL BE PRESENT THROUGH MIDDAY MONDAY TO THE EAST
OF THE LARAMIE RANGE WITH MOIST SOUTHEASTERLY UPSLOPE IN PLACE.
INSTABILITY IS WEAK OVER MUCH OF THE PLAINS IN THE POST FRONTAL
AIRMASS.  THE GFS SHOWS THE BEST INSTABILITY ALONG THE LARAMIE RANGE
WITH CAPE VALUES OF 1250-1500 J/KG.  SPC HAS MUCH OF SOUTHEAST WY IN
A MARGINAL RISK AND THIS LOOKS GOOD.  STORMS COULD WAIT TO INITIATE
UNTIL THE EARLY EVENING ALONG THE LARAMIE RANGE SINCE THERE WILL BE
A GOOD DEAL OF INHIBITION THROUGH THE DAY.  A SHORTWAVE WILL
APPROACH CENTRAL WY BY THE EVENING AND MOVE ACROSS EASTERN WY DURING
THE NIGHT.  THIS WILL LIKELY KEEP THE STORMS GOING...SOME
POTENTIALLY STRONG... THROUGH SUNRISE ON TUES ESPECIALLY OVER
CONVERSE/NIOBRARA COUNTIES.  THE BEST SVR THREAT IS STILL LOOKING
LIKE TUES AFTN OVER THE NEBRASKA PANHANDLE.  CYCLOGENESIS OCCURS
SOMEWHERE NEAR THE WY-NE BORDER BY THE AFTN WITH SOUTHERLY WINDS TO
EAST OF THE DRYLINE.  WITH DEWPOINTS OF 55-60F AND WARM SFC
TEMPS...CAPE IS UP TO 2500 J/KG...AND BULK SHEAR IS 45-50 KTS...A
GOOD ENVIRONMENT FOR STRONG SUPERCELLS AND LARGE HAIL.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 310 PM MDT SUN JUN 14 2015

AN ACTIVE PATTERN SHOULD PERSIST THROUGH THE PERIOD WITH QUASI-ZONAL
FLOW ALOFT STAYING INTACT OVER THE CWA. WHILE MODELS DIFFER SLIGHTLY
IN THE TIMING/PLACEMENT OF INDIVIDUAL DISTURBANCES...PERSISTENT LEE
TROUGHING AND PERIODIC LOW-LEVEL UPSLOPE SHOULD BE SUFFICIENT FOR AT
LEAST ISOLATED CONVECTION EACH AFTN/EVE. THE BEST CHANCE FOR A MORE
WIDESPREAD CONVECTIVE EVENT APPEARS TO BE WED EVENING WITH EXCELLENT
CONVERGENCE AND EASTERLY UPSLOPE NEAR THE SFC. THE GFS SUGGESTS DEW
POINTS IN THE 50S ALONG/EAST OF THE LARAMIE RANGE WITH SBCAPE VALUES
BETWEEN 1500-2500 J/KG. STRONG MID-LEVEL FLOW WILL HELP BOOST 0-6
KM SHEAR VALUES TO 40+ KTS FOR MUCH OF THE AREA...SO SEVERE
CONVECTION COULD VERY WELL BE A HAZARD. BIG QUESTION WILL BE HOW
LONG IT TAKES TO ERODE THE CAP WITH WARM AIR ADVECTING IN FROM THE
WEST. GENERALLY A TYPICAL WEATHER PATTERN FOR THIS TIME OF YEAR.
TEMPERATURES SHOULD BE SEASONAL WITH A GRADUAL WARMING TREND
EXPECTED THROUGH THE END OF THE WEEK. FRIDAY COULD BE RATHER WARM
WITH GFS/ECM H7 TEMPS IN THE 16-18 DEG C RANGE OVER MUCH OF THE
AREA BENEATH FLAT RIDGING. LATEST MEX GUIDANCE SUGGESTS UPPER 80S
INTO THE MID 90S FROM CYS TO SNY... BUT HARD TO SAY HOW MUCH
AFTERNOON CU WILL IMPACT HIGHS. CONTINUED TO TREND WARMER IN THIS
PATTERN. THINK WE WILL STILL HAVE AT LEAST A FEW
SHOWERS/THUNDERSTORMS AROUND ON THU/FRI...BUT STRONG CAPPING IS
LIKELY WITH SUCH WARM THERMAL PROFILES. KEPT THINGS ISOLATED FOR
THE TIME BEING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1202 PM MDT SUN JUN 14 2015

VFR CONDITIONS WILL PREVAIL FOR MOST AREAS TODAY WITH ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING IN THE LATE
AFTERNOON AND EVENING. LOCALLY MVFR CIGS WILL OCCUR OVER THE KAIA
AND KCDR. BRIEF MVFR CIGS/VSBYS WILL BE POSSIBLE BENEATH HEAVIER
THUNDERSTORMS LATER TODAY AND TONIGHT...ALONG WITH GUSTY/ERRATIC
WINDS. THE GREATEST COVERAGE OF STORMS WILL OCCUR IN THE EVENING
AND OVERNIGHT. IFR/LIFR CONDITIONS ARE EXPECTED AT KCYS AFTER 06Z
WITH LIGHT UPSLOPE FLOW...MVFR ELSEWHERE THROUGH AT LEAST 15Z.

&&

.FIRE WEATHER...
ISSUED AT 310 PM MDT SUN JUN 14 2015

NO FIRE WEATHER CONCERNS THROUGH THE MIDDLE OF NEXT WEEK.  AFTER A
COOLER DAY ON MONDAY...TEMPERATURES WILL BE WARMER ON TUESDAY AND
WEDNESDAY.  MINIMUM RELATIVE HUMIDITY VALUES WILL DROP TO 20-30
PERCENT TO THE WEST OF THE LARAMIE RANGE ON TUESDAY AND WEDNESDAY
AFTERNOONS WITH OCCASIONAL GUSTS TO 25-30 MPH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...ZF
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...ZF
Hazardous weather outlook, Jun 14, 2:06 PM MST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
306 PM MDT SUN JUN 14 2015

NEZ002-003-019>021-054-055-095-096-152115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
306 PM MDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
EARLY NIGHT. SEVERE STORMS ARE NOT EXPECTED...HOWEVER SMALL HAIL
COULD OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AFTERNOON AND
EVENING. MORE WIDESPREAD THUNDERSTORMS ARE POSSIBLE ON TUESDAY
AFTERNOON AND EVENING AND SOME OF THE STORMS COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

WYZ101>119-152115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
306 PM MDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
EARLY NIGHT. SEVERE STORMS ARE NOT EXPECTED...HOWEVER SMALL HAIL
COULD OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED ON MOST AFTERNOONS AND
EVENINGS. SOME STRONGER STORMS WITH SMALL HAIL WILL BE POSSIBLE
ALONG AND WEST OF THE LARAMIE RANGE ON MONDAY. THERE COULD BE A
FEW SEVERE STORMS TO THE EAST OF THE LARAMIE RANGE ON TUESDAY WITH
THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 14, 1:59 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
259 PM MDT SUN JUN 14 2015

WYZ103-106-107-142130-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
EAST PLATTE COUNTY WY-NORTH LARAMIE RANGE WY-
259 PM MDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE COUNTY UNTIL
330 PM MDT...

AT 257 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS THAT HAVE RECENTLY DEVELOPED ALONG THE EASTERN SLOPES
OF THE NORTHERN LARAMIE RANGE. THESE STORMS ARE MOVING NORTHEAST AT
10 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
PLATTE COUNTY WEST OF INTERSTATE 25 THROUGH 330 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4244 10507 4219 10504 4217 10527 4240 10528
TIME...MOT...LOC 2057Z 228DEG 14KT 4241 10523 4224 10521

HAHN
Special weather statement, Jun 14, 2:46 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 PM MDT SUN JUN 14 2015

WYZ106-107-142215-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
EAST PLATTE COUNTY WY-
346 PM MDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL 415
PM MDT...

AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LAKEVIEW NORTH...OR 3 MILES NORTHWEST WHEATLAND...MOVING EAST
AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... NORTHERN PARTS OF WHEATLAND...LAKEVIEW
NORTH...CHUGCREEK AND WESTVIEW CIRCLE.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 80 AND
88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4208 10513 4216 10511 4219 10481 4203 10480
TIME...MOT...LOC 2145Z 265DEG 16KT 4211 10503

HAHN
Local storm report, Jun 14, 2:59 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
359 PM MDT SUN JUN 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             24 NW WHEATLAND         42.30N 105.29W
06/14/2015  E0.50 INCH       ALBANY             WY   PUBLIC

            HAIL PEA TO MARBLE SIZE AND RAIN OF ONE HALF INCH.

&&

DDEAL
Local storm report, Jun 14, 3:00 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
400 PM MDT SUN JUN 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             24 NW WHEATLAND         42.30N 105.29W
06/14/2015  E0.50 INCH       ALBANY             WY   PUBLIC

            HAIL PEA TO MARBLE SIZE AND RAIN OF ONE HALF INCH.

&&

DDEAL

The radar

The Cheyenne radar (KCYS), 107 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Platte

When
June 14, 3:09 PM MST to 3:12 PM MST
Where
Platte County, 5 mi NW of Wheatland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.101, -105.019

Golf ball size hail was observed five miles northwest of Wheatland.

Hail, Platte

When
June 14, 3:13 PM MST to 3:18 PM MST
Where
Platte County, Wheatland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.050, -104.950

Quarter size hail was observed at Wheatland.

Hail, Platte

When
June 14, 3:23 PM MST to 3:25 PM MST
Where
Platte County, 1.69 mi ESE of Ferguson Corner
Measured
2 in hail
Reported by
Public
Coordinates
41.950, -104.950

Hen egg size hail was reported at Interstate 25 mile marker 73.

Hail, Platte

When
June 14, 3:25 PM MST to 3:27 PM MST
Where
Platte County, 8 mi S of Wheatland
Measured
2.5 in hail
Reported by
Public
Coordinates
41.934, -104.950

Tennis ball size hail was reported near Interstate 25 eight miles south of Wheatland.

Hail, Platte

When
June 14, 3:27 PM MST to 3:30 PM MST
Where
Platte County, 6 mi SW of Wheatland
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.989, -105.033

Hen egg size hail was observed six miles southwest of Wheatland.

Hail, Platte

When
June 14, 3:48 PM MST to 3:50 PM MST
Where
Platte County, 8 mi NNW of Chugwater
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.867, -104.879

Golf ball size hail was observed eight miles north-northwest of Chugwater.

Hail, Platte

When
June 14, 4:05 PM MST to 4:08 PM MST
Where
Platte County, Chugwater
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.760, -104.820

Golf ball size hail was observed at Chugwater.

Hail, Platte

When
June 14, 4:32 PM MST to 4:35 PM MST
Where
Platte County, 4 mi E of Chugwater
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
41.760, -104.742

Half dollar to ping pong ball size hail was reported four miles east of Chugwater.

Hail, Laramie

When
June 14, 4:47 PM MST to 4:50 PM MST
Where
Laramie County, 20.09 mi WNW of Meriden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.650, -104.680

Quarter size hail was observed 10 miles southeast of Chugwater.

Hail, Laramie

When
June 14, 5:22 PM MST to 5:25 PM MST
Where
Laramie County, 18.63 mi W of Meriden
Measured
1.75 in hail
Reported by
Public
Coordinates
41.550, -104.680

Golf ball size hail was reported 14 miles northeast of Whitaker.

Hail, Laramie

When
June 14, 6:02 PM MST to 6:05 PM MST
Where
Laramie County, 10.07 mi N of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.305, -104.790

Quarter size hail was reported 10 miles north of Cheyenne.

Hail, Laramie

When
June 14, 6:05 PM MST to 6:08 PM MST
Where
Laramie County, 13 mi NNE of Cheyenne
Measured
2.5 in hail
Reported by
Public
Coordinates
41.314, -104.724

Tennis ball size hail was reported 13 miles north-northeast of Cheyenne.

Hail, Laramie

When
June 14, 6:15 PM MST to 6:18 PM MST
Where
Laramie County, 5 mi E of Cheyenne
Measured
1 in hail
Reported by
Public
Coordinates
41.140, -104.724

Quarter size hail was reported five miles east of Cheyenne.

Hail, Laramie

When
June 14, 6:49 PM MST to 6:52 PM MST
Where
Laramie County, Burns
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.190, -104.360

Quarter size hail was observed at Burns.

Hail, Laramie

When
June 14, 7:05 PM MST to 7:10 PM MST
Where
Laramie County, 1.25 mi WSW of Egbert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.160, -104.280

Quarter size hail was observed three miles southeast of Burns.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585950, 585952, 585956, 585957, 585959, 585964, 585966, 585972, 585977, 585978, 585979, 585980, 585981, 585982, 585947.